Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 191, NWS Memphis, TN

August 9, 2001Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 9, 2001, 8:10 PM CDT for Obion County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 8:10 PM CDT (01:10 UTC)
Expired
Aug 9, 2001, 8:45 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Obion County, TN

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:25 PM CDTHail 0.75Union City, TN
Aug 9, 8:25 PM CDTThunderstorm WindUnion City, TNThree utility poles and several tree limbs were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS54 KMEG 100111
SVRMEM
TNC131-100145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
810 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OBION COUNTY IN NORTHWEST TENNESSEE

* UNTIL 845 PM CDT.

* AT 805 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TROY...MOVING EAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
  UNION CITY...WOODLAND MILLS...
  SOUTH FULTON...

.HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3640 8933 3627 8917 3658 8873 3675 8895

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT THU AUG 9 2001

SHOWERS AND A FEW THUNDERSTORMS LINGERED IN NE MS. EXPECT THIS
ACTIVITY WEAKEN AND MOVE EWD. MORE THUNDERSTORMS WERE DEVELOPING IN
SE MO...AR AND SW TN FROM AFTERNOON HEATING. ETA INDICATES UPPER
DIVERGENCE AND 850MB THETA-E ADVECTION OVER THE FCST AREA TNT...SO
EXPECT THE TSTMS UPSTREAM TO POSSIBLY TURN INTO AN MCS THIS EVENING
AND MOVE THROUGH THE CWA LATE TNT AND FRI MORNING.

A COLD FRONT IN THE MIDWEST WILL STALL JUST N OF THE CWA LATE FRI.
OUTFLOW BOUNDARIES FROM TSTMS NEAR THE FRONT WILL KEEP CHANCES OF
TSTMS THROUGH THE WEEKEND. WILL BRING THE COLD FRONT INTO THE NRN
COUNTIES EARLY NEXT WEEK BUT NOT MUCH PROGRESS BEYOND THAT. WILL
HAVE TO KEEP TSTM CHANCES THROUGH THE ENTIRE FCST PD.

PRELIM VALUES...
MEM TB 76/88/76/90 5534
MKL TB 73/87/72/90 5534
JBR TB 76/89/75/90 5534
TUP TB 74/86/74/90 5534

.MEG...NONE.

012

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.